Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Approximation methods for nonlinear problems with application to two-point boundary value problems

Author: H. B. Keller
Journal: Math. Comp. 29 (1975), 464-474
MSC: Primary 65J05; Secondary 65L05
MathSciNet review: 0371058
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: General nonlinear problems in the abstract form $ F(\chi ) = 0$ and corresponding families of approximating problems in the form $ {F_h}({\chi _h}) = 0$ are considered (in an appropriate Banach space setting). The relation between "isolation" and "stability" of solutions is briefly studied. The main result shows, essentially, that, if the nonlinear problem has an isolated solution and the approximating family has stable Lipschitz continuous linearizations, then the approximating problem has a stable solution which is close to the exact solution. Error estimates are obtained and Newton's method is shown to converge quadratically. These results are then used to justify a broad class of difference schemes (resembling linear multistep methods) for general nonlinear two-point boundary value problems.

References [Enhancements On Off] (What's this?)

  • [1] H. B. KELLER, "Accurate difference methods for linear ordinary differential systems subject to linear constraints," SIAM J. Numer. Anal., v. 6, 1969, pp. 8-30. MR 40 #6776. MR 0253562 (40:6776)
  • [2] H. B. KELLER, "Newton's method under mild differentiability conditions," J. Comput. System Sci., v. 4, 1970, pp. 15-28. MR 40 #3710. MR 0250476 (40:3710)
  • [3] H. B. KELLER, "Accurate difference methods for nonlinear two point boundary value problems," SIAM J. Numer. Anal., v. 11, 1974, pp. 305-320. MR 0351098 (50:3589)
  • [4] H. B. KELLER & A. B. WHITE, "Difference methods for boundary value problems in ordinary differential equations," SIAM J. Numer. Anal., v. 12, 1975. (To appear.) MR 0413513 (54:1627)
  • [5] H.-O. KREISS, "Difference approximations for boundary and eigenvalue problems for ordinary differential equations," Math. Comp., v. 26, 1972, pp. 605-624. MR 0373296 (51:9496)
  • [6] J. M. ORTEGA & W. C. RHEINBOLDT, Iterative Solution of Nonlinear Equations in Several Variables, Academic Press, New York, 1970. MR 42 #8686. MR 0273810 (42:8686)
  • [7] R. D. RICHTMYER, Difference Methods for Initial-Value Problems, Interscience Tracts in Pure and Appl. Math., no. 4, Interscience, New York, 1957. MR 20 #438. MR 0093918 (20:438)
  • [8] R. B. SIMPSON, "Existence and error estimates for solutions of a discrete analog of nonlinear eigenvalue problems," Math. Comp., v. 26, 1972, pp. 359-375. MR 47 #4466. MR 0315918 (47:4466)
  • [9] H. J. STETTER, "Asymptotic expansions for the error of discretization algorithms for non-linear functional equations," Numer. Math., v. 7, 1965, pp. 18-31. MR 30 #5505. MR 0175320 (30:5505)
  • [10] H. J. STETTER, "Stability of nonlinear discretization algorithms," Numerical Solution of Partial Differential Equations (Proc. Sympos. Univ. Maryland, 1965), Academic Press, New York, 1966, pp. 111-123. MR 34 #5322. MR 0205495 (34:5322)
  • [11] R. K. WEISS, "The application of implicit Runge-Kutta and collocation methods to boundary value problems," Math. Comp., v. 28, 1974, pp. 449-464. MR 0341881 (49:6627)
  • [12] A. B. WHITE, Numerical Solution of Two Point Boundary Value Problems, Ph. D. Thesis, Calif. Inst. of Technology, Pasadena, 1974.
  • [13] V. PEREYRA, "Iterated deferred corrections for nonlinear operator equations," Numer. Math., v. 10, 1967, pp. 316-323. MR 0221760 (36:4812)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65J05, 65L05

Retrieve articles in all journals with MSC: 65J05, 65L05

Additional Information

Keywords: Nonlinear stability, Newton's method, two point boundary problems, finite difference schemes
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society